Cutaneous Reactions to Transdermal Therapeutic Systems

Andrea L. Musel; Erin M. Warshaw

Disclosures

Dermatitis. 2006;17(3):109-122. 

In This Article

Type I Immunoglobulin-Mediated Reactions

Nicotine and nitroglycerin TTSs have been reported to cause immediate reactions.[24,40,43] Kounis and colleagues described a patient who developed an anaphylactic reaction after application of a glyceryl trinitrate TTS. The patient developed a painful generalized erythematous pruritic eruption. Mucous membranes and eyes were swollen, in addition to the formation of two wheals on the forehead and right side of the face. Patch testing was not performed, and the symptoms resolved upon treatment with steroids and antihistamines.[24]

Rilliet and colleagues described a woman who presented with an urticarial rash on her ears and with reported erythema after applying perfume, disinfecting her hands with alcohol, and drinking alcoholic beverages. Patch testing with ethanol, propyl alcohol, butyl alcohol, and amyl alcohol produced urticaria.[69] This case was not associated with the use of a TTS, but because ethanol is a common component of TTSs, it is possible that contact urticaria could result from a TTS containing ethanol.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....